Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 104, NWS Omaha, NE

July 10, 20214 counties in Nebraska; Pottawattamie County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Jul 10, 2021, 12:26 AM CDT for 4 counties in Nebraska; Pottawattamie County, Iowa. It was in force for 19 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2021, 12:26 AM CDT (05:26 UTC)
Expired
Jul 10, 2021, 12:45 AM CDT
In force
19 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Pottawattamie County, IA, Dodge County, NE, Douglas County, NE, Saunders County, NE, Washington County, NE

The radar

The Omaha radar (KOAX), 24 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 12:26 AM CDTTSTM WND DMG6 Ene Omaha, NEFROM SOCIAL MEDIA A SMALL FEDEX CARGO AIRCRAFT WAS BLOWN ACROSS TARMAC AND ONTO ITS SIDE ALONG THE AIRPORT PROPERTY FENCE LINE. TIME ESTIMATED OFF RADAR AND ASOS.
Jul 10, 12:28 AM CDTTSTM WND DMG4 Nnw Boys Town, NE4 INCH BRANCHES DOWN.
Jul 10, 12:32 AM CDTTSTM WND GST 757 Ene Omaha, NE
Jul 10, 12:52 AM CDTTSTM WND DMG1 Nw Boys Town, NEREPORT FROM MPING: 3-INCH TREE LIMBS BROKEN; POWER POLES BROKEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 9:58 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.4 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2603 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1447 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.6
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted.

841 
WUUS53 KOAX 100526
SVROAX
IAC155-NEC053-055-155-177-100545-
/O.NEW.KOAX.SV.W.0104.210710T0526Z-210710T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
1226 AM CDT Sat Jul 10 2021

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  West central Pottawattamie County in southwestern Iowa...
  Southern Washington County in east central Nebraska...
  Southeastern Dodge County in east central Nebraska...
  Douglas County in east central Nebraska...
  Northeastern Saunders County in east central Nebraska...

* Until 1245 AM CDT.

* At 1226 AM CDT, severe thunderstorms were located along a line
  extending from Omaha to near Mead, moving southeast at 30 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Severe thunderstorms will be near...
  Northern Council Bluffs around 1230 AM CDT.

People attending Omaha Country Club should seek safe shelter
immediately!

This includes Interstate 29 between mile markers 54 and 66.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4125 9582 4126 9647 4145 9647 4144 9582
TIME...MOT...LOC 0526Z 328DEG 25KT 4124 9594 4124 9645 

HAIL...<.75IN
WIND...70MPH
 
$$

Petersen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 7:22 PM CDT, 5 hours 4 minutes earlier.

Area forecast discussion, Jul 9, 7:22 PM CDT, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
722 PM CDT Fri Jul 9 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 335 PM CDT Fri Jul 9 2021

Things starting to maybe become a little more clear on how things
will pan out this afternoon/evening, but some key questions still
remain: 1. Where will the warm front set up? 2. Will forcing be
strong enough to break the fairly stout cap over the area (per the
KOAX 19Z sounding)? As of around 2:30 PM, radar/satellite/surface
obs show the warm front from roughly Tekamah, NE, eastward to
near Carroll, IA, and south/southeastward toward Creston, IA.
Difficult to say how much farther northeastward it makes it, as
outflow from a significant hail-producing storm that moved through
the Des Moines metro area could slow its progress a fair amount.
As far as forcing, could see some enhanced convergence with that
outflow, but may need to end up waiting for a strengthening low
level jet early this evening to get anything to go, which seems to
be the idea held by the CAMs, and those still have very little,
if anything, that initiates in the forecast area. That said, if
something does get going, plenty of instability with just over
3000 J/kg of MUCAPE per the KOAX 19Z sounding, and decent shear
would suggest supercells capable of all hazards, especially right
near the warm front where low level shear is likely enhanced. So
while severe storms aren't particularly likely in the forecast
area early this evening, still worth keeping a close eye on, as
potential is there.

Higher confidence that the greater severe weather risk will be
overnight as convection currently going up in SE WY into the NE
panhandle is expected to congeal into an MCS and move eastward
into the area toward 11 PM. Expect a damaging wind and hail threat
with those storms, as plenty of instability will remain in place
overnight. One question with regarding those storms will be cold
pool maintenance, as RAP guidance suggests 0-3 km shear values
generally less than 30 kts ahead of the line, but still should be
sufficient for at least some level of organization.

Main severe storm threat should exit the area by 5 AM or so, but
expect scattered showers and storms to persist through Saturday as
a mid/upper level trough currently over Montana digs into the
area and eventually cuts off. In addition to precip, this will
bring much cooler weather, with highs in the 70s for many both
Saturday and Sunday. Latest guidance suggests the low may stick
around the area a little bit longer than previously thought, which
could lead to continued showers and storms into at least Sunday,
so increased precip chances a bit through the Sunday morning
hours. May end up needing to go higher and possibly into Monday in
future forecasts.

Low should eventually push off toward the Great Lakes, bringing a
return to the mid and upper 80s by Tuesday. However, another bit
of shortwave energy and cold front look to slide through sometime
Tuesday night into Thursday bringing our next chance at precip,
though still some differences on exact timing.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 639 PM CDT Fri Jul 9 2021

VFR conditions will continue until 06-07Z when complex of
thunderstorms at this time over the Nebraska Panhandle moves east
into the TAF sites. Wind gusts greater than 30-40 kts can be
expected with these storms as they move quickly west to east. MVFR
and IFR ceilings are likely in these storms. After the lines
passes, other thunderstorms and showers will linger with MVFR
conditions possible in vicinity of the storms.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...CA
AVIATION...Smith
Hazardous weather outlook, Jul 9, 3:43 PM CDT, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
343 PM CDT Fri Jul 9 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-101200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
343 PM CDT Fri Jul 9 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Saturday

Though not likely, a few strong to severe thunderstorms could
develop across extreme southeast Nebraska and southwest Iowa late
this afternoon into this evening. Any storms that do develop in
this area will be capable of producing large hail and damaging
winds. A few tornadoes would also be possible.

A more widespread severe weather episode is possible across
portions of the area later this evening. Strong to severe
thunderstorms are expected to develop across central Nebraska and
spread east through the area from around 10 PM through the early
morning hours Saturday. Large hail and damaging winds will be the
primary hazards with these storms.

Scattered thunderstorms are possible Saturday however severe
storms are not expected.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

Some lingering non-severe storms are possible into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across portions of southeast
Nebraska and southwest Iowa this evening.

In the hours before

Local storm report, Jul 10, 12:16 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1216 AM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 AM     TSTM WND DMG     3 NNW OMAHA             41.30N 96.04W
07/10/2021                   DOUGLAS            NE   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

&&

PF
Local storm report, Jul 10, 12:18 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1218 AM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 AM     TSTM WND GST     2 NE BENNINGTON         41.39N 96.13W
07/10/2021  M59 MPH          WASHINGTON         NE   PUBLIC

            PERSONAL WEATHER STATION.

&&

TSN
Local storm report, Jul 10, 12:19 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1219 AM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     TSTM WND GST     2 W OMAHA               41.27N 96.05W
07/10/2021  E70 MPH          DOUGLAS            NE   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATED WIND GUSTS AT 70
            MPH AND REPORTED A POWER OUTAGE.

&&

PF
Local storm report, Jul 10, 12:22 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1222 AM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     TSTM WND GST     3 W MILLARD             41.20N 96.22W
07/10/2021  M62 MPH          DOUGLAS            NE   PUBLIC

&&

TSN
Local storm report, Jul 10, 12:24 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1224 AM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     TSTM WND GST     2 NE WAHOO              41.24N 96.60W
07/10/2021  E74 MPH          SAUNDERS           NE   AWOS

            FREMONT AIRPORT MEASURED A PEAK WIND GUST OF
            74 MPH.

&&

PF
Local storm report, Jul 10, 12:26 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1226 AM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     TSTM WND GST     2 NE WAHOO              41.24N 96.60W
07/10/2021  E74 MPH          SAUNDERS           NE   AWOS

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 2
            NE WAHOO. WAHOO AIRPORT MEASURED A PEAK WIND
            GUST OF 74 MPH.

&&

PF

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 9:30 PM CDTSevere Thunderstorm WarningOAXAntelope, Knox, Pierce45 min
Jul 9, 9:50 PM CDTSpecial Weather StatementOAXAntelope, Boone10 min
Jul 9, 10:12 PM CDTSevere Thunderstorm WarningOAXAntelope, Cedar, Knox, Madison, Pierce, Stanton and 1 more48 min
Jul 9, 10:15 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Platte45 min
Jul 9, 10:52 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Thurston38 min
Jul 9, 10:56 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Dodge, Platte, Saunders64 min
Jul 9, 11:00 PM CDTSevere Thunderstorm WarningOAXCuming, Madison, Pierce, Stanton, Wayne45 min
Jul 9, 11:19 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Dodge41 min
Jul 9, 11:26 PM CDTSevere Thunderstorm WarningOAXButler, Gage, Lancaster, Saline, Saunders, Seward64 min
Jul 9, 11:38 PM CDTSevere Thunderstorm WarningOAXBurt, Dodge, Douglas, Saunders, Washington52 min
Jul 9, 11:41 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Cuming, Dodge, Platte, Saunders and 1 more49 min
Jul 9, 11:46 PM CDTSevere Thunderstorm WarningOAXJefferson44 min
Jul 9, 11:55 PM CDTSevere Thunderstorm WarningOAXCass, Douglas, Gage, Johnson, Lancaster, Otoe and 2 more65 min
Jul 10, 12:11 AM CDTSevere Thunderstorm WarningOAXGage, Johnson, Pawnee49 min
Jul 10, 12:40 AM CDTSevere Thunderstorm WarningOAXOtoe50 min
Jul 10, 12:42 AM CDTSevere Thunderstorm WarningOAXDodge, Douglas, Saunders, Washington18 min
Jul 10, 12:44 AM CDTSevere Thunderstorm WarningOAXCass, Gage, Johnson, Nemaha, Otoe, Pawnee and 1 more61 min
Jul 10, 1:31 PM CDTSpecial Weather StatementOAXDodge, Douglas, Sarpy, Saunders, Washington74 min
Jul 10, 1:56 PM CDTSevere Thunderstorm WarningOAXDodge, Douglas, Sarpy, Saunders, Washington64 min
Jul 10, 4:18 PM CDTSpecial Weather StatementOAXPawnee, Richardson27 min
Jul 9, 11:02 PM CDTSevere Thunderstorm WarningOAXHarrison, Shelby29 min
Jul 9, 11:30 PM CDTSevere Thunderstorm WarningOAXHarrison, Mills, Montgomery, Pottawattamie, Shelby45 min
Jul 10, 12:13 AM CDTSevere Thunderstorm WarningOAXMills, Montgomery, Pottawattamie47 min
Jul 10, 2:18 PM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie, Shelby42 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Severe Thunderstorm Warnings in Iowa, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.